Jump to content
Louise

Painkillers

Recommended Posts

Hi All,

 

I am clutching at straws with my mothers pain medication as I just don't know enough about human medication so I am hoping someone here will be able to help :?

 

My mother has been ill for weeks now she has been hospitalised had various test and been diagnosed with diverticulitis (sp?) which is infected so she is in a fair amount of pain :cry:

 

She has been on antibiotics for about 8 weeks and she was given a pain killer called Tramadol which was fine for a while then she started getting some really weird side effects which caused her confusion and she lost her abiltiy to use the phone write read etc her eyes were fine just some sort of problem with remembering how to do these things :shock:

 

I went to the doctor with her on Friday so she could try to explain and he seemed quite blase about this and prescribed her ANOTHER opiate co-codamol and said she was fine to go away to Spain on saturday on her own :evil:

 

Against my judgement this is what she did :evil::evil::evil: On sunday evening she had an even worse reaction to the new medication :roll: she has a sister out there who went and collected her yesterday as she had actually lost the ability to speak :shock:

 

My dad goes out on Sunday and although she is now off this medication she is still not right does anyone have any idea how long this effect will take to wear off :eh:

Link to comment
Share on other sites

Louise, that's awful. Your poor Mum. I can't offer you any worthwhile advice. My medical knowledge only runs to paracetamol and now cough medicine after having Stefan. I can offer you a bit of sympathy and empathy for your :evil::evil::evil: frustrations. I hope your Mum gets the treatment she needs soon.

Link to comment
Share on other sites

Oh no! Your poor mum Louise, that's terrible. Sounds like she may not be able to tolerate opiates - I have this, but in a more severe form.

 

Joe would be the best person to advise, or ask your friendly pharmacist if you have one. If all else fails, let me know and I'll ask my uncle - he's a medic and an expert in pain relief.

Link to comment
Share on other sites

Louise, how terrible for your Mum

 

I'm taking co-codamol as i have joint hypermobility whcih causes me huge pain every day. I used to take the 8/500 strength but when this stopped working i was put onto the 30/500 strength. The dosage was two tablets every four hours which i duly took. At first they just made me feel a bit spaced out but by the third day i was in a terrible state and nearly fainted outside my daughters school when collecting her :oops:

 

I stopped taking them but it took about three days for the effects to wear off completely. I now take just one tablet every four hours which can still make me feel a bit weird but the pain is too great not to take something. I have been searching on the interent previously about co-codamol and a lot of people have trouble with the side effects. At the moment there isn't much of an alternative for me.

 

Your Mum shuld feel better within a couple of days, then i would go back to the doctor ansd see if he'll give her something else.

Link to comment
Share on other sites

Louise how awful for you and your mum, I have looked up the tablets in my book and the side effects for Tramadol which is actually a trade name for Zydol are not very nice........

 

Here is the list : Nausea. vomiting, dry mouth, drowsiness, tiredness, dizziness, rash, sweating, confusion, hallucinations, headache. then it says Rarely ; heart or circulation changes, breathing difficulties, convulsions, dependence, blood changes, anxiety and restlessness.

 

Wow what a list good job you got her medication changed Co-codamel doesn't have any listed side effects unless you have liver or kidney problems..............Sounds like it is the Tramadol that is to blame and I hope it gets out of her system soon.

 

Hope this helps Louise and that your mum starts to feel better soon......

Link to comment
Share on other sites

Thanks guys I knew someone would have an idea she is off both pain meds until she is feeling herself again :evil:

 

Thanks for the link HW those symtoms sound exactly the same I am so annoyed the doctor changed it to another drug of the same family :roll:

 

She doesn't get back from Spain for 6 weeks so she will have to wait :roll:

 

In the meantime she is to only get paracetamol or ibuprofen until she is feeling better and then maybe reduced dose of the stronger one could be tried :roll:

Link to comment
Share on other sites

Oh Louise, I've got a friend who has to take Tramadol for severe pain and it has the same horrible effects on him too. Speaking to him on the phone last week was like talking to someone who'd been drinking all day. I hope they find her something more suitable as my friend says the effects of the drug are worse than the pain sometimes and prefers to suffer which is awful. I'll ask him how long it takes for them to wear off but I know it can last a day or two.

 

I've had co-codamol without any problems so she probably is sensitive to it. Poor thing :( .

Link to comment
Share on other sites

:shock: I remember the reps promoting Zydol, as a post op pain killer, and Graham had some after his knee op. I did warn him to take it easy, as it is pretty strong stuff. I hope your Mum is better soon Louise .... I am about to embark on pre-dentist ibruprofen ... recommended for the mega-babies like me, who have a massive fear of needles/dentists. :roll: I don't necessarily want to do the pre-meds for a little filling ... but am a wuss.

 

The zydol will work its way out of your Mums system .... and its something worth noting and mentioning for any other pain releif prescriptions in the furure. Codeine for example makes me really sick ... so I always check/mention.

Link to comment
Share on other sites

Voltarol :twisted: . Nearly put me in hospital! I had such a severe reaction to it as a painkiller that the doctor thought I'd got appendicitis! I spend a couple of days on the loo with the effect it had on my intestines too. The doctor has now written in huge letters on the front of my notes "DO NOT GIVE VOLTAROL" :lol: .

Link to comment
Share on other sites

Louise that sounds horrible, your poor Mum.

 

Do hope the effects wear off quickly now she's off the prescribed meds.

 

I'm not a medical person, but if she finds the pain intolerable still with either paracetemol or ibuprofen, I THINK I'm right in saying she can take both these medications together. They both work in entirely different ways and therefore in theory can be taken together.

 

However, as she's obviously sensitive to certain drugs, it might be worth you checking with a pharmacist or her GP first, and telling her to start off slowly, building up if necessary?

 

Good luck, hope she's soon feeling much better.

 

SUe x

Link to comment
Share on other sites

Oh, Louise your poor Mum. It really sounds as if she's going through the wars at the moment. You must be worried about her. I do hope she starts to feel better soon. I only have a fairly basic knowledge of painkillers, Joe is definitely the person to speak to, pharmacists have such a wealth of knowledge about all things drug related. I think a lot of it is horses for courses though, Tramadol is a strong painkiller with a potentially nasty side effect profile, but I know people who swear by it because it's so effective for them. Co-codamol is generally considered safer (and a lot cheaper) so in my experience is more widely used. Hopefully there is an effective alternative that she could try Louise. Possibly codeine :? , although that's from someone who has had a very nasty experience with Dihydrocodeine once and would never, ever try it again :shock:

 

 

I'm not a medical person, but if she finds the pain intolerable still with either paracetemol or ibuprofen, I THINK I'm right in saying she can take both these medications together. They both work in entirely different ways and therefore in theory can be taken together.

 

 

SUe x

 

Sue that's right, you can take paracetamol and ibuprofen together although in order not to fall foul of the maximum daily dosage thing it's usually worth taking a dose of 1 then 2-3 hours later taking a dose of the other. But if the pain is severe even this may be insufficient, and if someone needs this much analgesia for any length of time it's worth discussing with a GP. Long term paracetamol isn't generally a great idea.

Sorry, I'm not a lot of help at all, but I do hope that they manage to find something for your Mum that she can take safely and that relieves the pain for her.

Link to comment
Share on other sites

Thanks everyone 8)

 

I thought that too about the paracetamol and ibupfrofen but so far she is in no pain maybe there is still enough of the other drug in her system :?

 

My dad spoke to her last night and he said she is improving but still not right so fingers crossed another day or two and she will be back to normal :roll:

Link to comment
Share on other sites

Mum wasn't improving so her sister took her to the local clinic and they sent her to the hospital where they have given her a scan and found lesions on her brain so it looks like at some point in the last ten days she has had a stroke :cry:

 

And she is out in Spain :cry:

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.







×
×
  • Create New...